Michigan, 2010

High Wind in Michigan, September 3, 2010

September 3, 2010 · NWS MQT · 4 events in 4 counties and zones

A powerful low pressure system and cold front sweeping across Lake Superior caused extensive wind damage at several locations along Lake Superior on the 3rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A powerful low pressure system and cold front sweeping across Lake Superior caused extensive wind damage at several locations along Lake Superior on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 3, 12:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 3, 12:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
100 PM EDT FRI SEP 3 2010

.UPDATE...
HEADLINES AND FORECASTS WERE UPDATED TO REFLECT INCREASED WINDS.
FORECAST MODELS AND CURRENT OBSERVATIONS SUPPORTED INCREASING WINDS
AS THE LOW PRESSURE SYSTEM OVER EASTERN LAKE SUPERIOR STRENGTHENS.
WINDS WILL CONTINUE TO PICK UP AS A TROUGH PASSES OVER LAKE
SUPERIOR...BRINGING STRONG NORTHWEST WINDS BEHIND THE TROUGH.
&&

.SYNOPSIS...

00Z RAOBS AND THE LATEST WV IMAGERY AND RUC ANALYSIS SHOW A MID-UPR
LEVEL LOW RAPIDLY DEEPENING OVER NW LAKE SUPERIOR AS A BROAD TROF
BEGINS TO ENCOMPASS MUCH OF THE UPPER GREAT LAKES. 5H HEIGHT FALLS
OF 140-170M OVER THE UPPER GREAT LAKES WERE INDICATED BY THE 00Z
RAOBS AND MODEL DATA IN ASSOC WITH THE DEEPENING STORM SYSTEM.

A SHORTWAVE AND ASSOC 100+ KT 3H JET MAX MOVING UP THE EAST SIDE OF
THE MID-UPR LVL TROF PUSHED ACROSS UPPER MI LAST EVENING INTO THE
OVERNIGHT HRS. THIS SHORTWAVE AND ASSOC SFC COLD FRONT BROUGHT AN
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE CWA BUT THESE
SHOWERS HAVE NOW EXITED EAST OF THE CWA. LAKE EFFECT RAIN SHOWERS
ARE BEGINNING TO MOVE INTO INTO WRN COUNTIES ERLY THIS MORNING AS
COLD ADVECTION KICKS IN BEHIND THE SYSTEM OVER WRN LAKE SUPERIOR.
THESE LAKE EFFECT SHOWERS WILL CONTINUE TO SPREAD INTO NORTH CENTRAL
AND ERN COUNTIES LATER TODAY AS A SECONDARY TROUGH AND COLD FRONT
SHIFT WINDS TO THE N-NW.
&&

.DISCUSSION...

FCST CONCERNS FOCUS ON DEEPENING SYSTEM OVER NRN LAKE SUPERIOR AND
THE ASSOC LAKE EFFECT RAIN SHOWERS GENERATED TODAY AND CONTINUING
INTO SAT. THERE IS ALSO A LIKELIHOOD FOR STRONG NW WINDS ALONG LAKE
SUPERIOR THIS AFTERNOON INTO TONIGHT...ESPECIALLY OVER THE KEWEENAW
PENINSULA AND ALGER COUNTY.

MODELS HAVE COME INTO PRETTY GOOD AGREEMENT ON STRENGTH AND EASTWARD
MOVEMENT OF THE LOW PRESSURE SYSTEM AND TIMING OF SECONDARY COLD
FRONT AND ASSOC STRONG COLD ADVECTION BEHIND IT. THE SECONDARY COLD
FRONT MOVES INTO THE WRN COUNTIES BY 18Z AND THEN MOVES ACROSS MUCH
OF THE REST OF THE CWA BY 00Z SAT AS WINDS SHIFT FROM W TO N-NW.
MODELS SHOW 850 MB TEMPS DROPPING TO 0-2C BY 00Z SAT BEHIND THE
FRONT WHICH WILL SUSTAIN LAKE EFFECT/LAKE ENHANCED RAIN SHOWERS THIS
AFTERNOON INTO SATURDAY ACROSS THE NRN TIER OF THE CWA. HAVE
BUMPED UP POPS TO HIGH CATEGORICAL OVER MUCH OF THE NRN TIER
COUNTIES TODAY...ESPECIALLY FOR AREAS FAVORED BY A NW-N WIN FLOW.

THE STRONG COLD ADVECTION COMBINED WITH A DEVELOPING STRONG
RISE-FALL PRESSURE COUPLET MOVING OVER THE AREA AND UP TO 45 KT
WINDS WITHIN MIXED LAYER OF FCST SOUNDING SHOULD RESULT IN WIND
ADVISORY CRITERIA WINDS GUSTING TO 50-55 MPH OVER THE KEWEENAW
PENINSULA THIS AFTERNOON INTO TONIGHT AND OVER ALGER COUNTY LATE
THIS AFTERNOON INTO TONIGHT. DECIDED TO STAY JUST BELOW HIGH WIND
WARNING CRITERIA AS THE ABSENCE OF GOOD MID-LVL DRYING/SUBSIDENCE
WILL NOT REALLY HELP DOWNWARD MOMENTUM TRANSPORT. HIGH GALES ARE
EXPECTED OVER LAKE SUPERIOR WITH THE POTENTIAL FOR STORM FORCE GUSTS
TO 50 KT OVER THE ERN 2/3 OF THE LAKE LATE TODAY INTO THIS EVENING.
OBVIOUSLY WITH THE STRONG N-NW EXPECTED...THERE WILL BE A HIGH RISK
FOR RIP CURRENTS ALONG THE LAKE SUPERIOR SHORE TODAY INTO THE
WEEKEND. MAX TEMPS TODAY WILL STRUGGLE TO REACH THE MID 50S TO LOWER
60S JUST CLIMBING ONLY A FEW DEGREES FROM OVERNIGHT LOWS.

WINDS WILL GRADUALLY TAPER OFF BLO ADVISORY CRITERIA FROM THE WEST
LATE TONIGHT AS THE LOW BEGINS TO PULL EASTWARD. CYCLONIC N-NW FLOW
AND 850 TEMPS CONTINUING FROM 0-2C WILL SUSTAIN LAKE EFFECT RAIN
SHOWERS ACROSS MUCH OF THE NRN TIER COUNTIES TONIGHT. WEAKLY
CYCLONIC NW FLOW AND 850 MB TEMPS STILL FROM 0-2C WILL SUPPORT LAKE
EFFECT RAIN SHOWERS AGAIN OVER THE NRN TIER COUNTIES ON SATURDAY
WITH THE BEST CHC OVER THE ERN COUNTIES GIVEN LONGER FETCH ACROSS
THE LAKE. ANY LINGERING SHOWERS OVER ERN COUNTIES SHOULD FINALLY
TAPER OFF OR END LATE SAT NIGHT OR SUN MORNING AS RIDGING AND
INCREASED DRYING/SUBSIDENCE MOVES IN FROM THE WEST.

MAX TEMPS OF MID 50S TO LOWER 60S ON SATURDAY SHOULD REBOUND INTO
THE MID TO UPPER 60S BY SUNDAY UNDER INCREASED SUNSHINE AND
SUBSIDENCE/WARMING.
&&

.AVIATION /FOR THE 06Z TAFS/...

TOUGH FORECAST FOR THIS ISSUANCE AS OBS ARE BOUNCING AROUND WITH
SHOWERS AND LOW CIGS OR LOW VIS AROUND IN THE SHOWERS AT BOTH SITES.
MVFR CIGS SHOULD REDEVELOP AS COLDER AIR ENTERS INTO THE CWA LATE
TONIGHT AND LAKE EFFECT CLOUDS AND PRECIPITATION COME IN. IN THE
MEANTIME...OBS WILL CONTINUE TO BOUNCE AROUND EARLY THIS MORNING
WITH CONVECTIVE WEATHER STILL IN THE AREA TEMPORARILY. COLD
ADVECTION BEHIND LOW PRESSURE DEEPENING NORTH OF LAKE SUPERIOR LATE
TONIGHT AND FRIDAY WILL RESULT IN SOME LAKE EFFECT RAIN SHOWERS AT
KCMX AND LOWER MVFR CONDITIONS THROUGH FRI EVENING. EXPECT DRY
CONDITIONS AT KSAW OVERNIGHT THROUGH FRI ALTHOUGH MVFR CIGS SHOULD
LINGER FRIDAY. SOME SHOWERS COULD EVEN COME BACK INTO KSAW LATE
FRIDAY AFTERNOON AND EVENING IN WRAPAROUND MOISTURE.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

LOW PRESSURE OVER LAKE SUPERIOR WILL SHIFT EAST OF THE LAKE THIS
EVENING. EXPECT HIGH GALE FORCE WINDS...TO 45 KNOTS AT TIMES...TO
OCCUR IN THE WAKE OF THIS LOW PRESSURE SYSTEM. SOME STORM FORCE
GUSTS TO 50 KT ARE POSSIBLE OVER PORTIONS OF CENTRAL AND ERN LAKE
SUPERIOR THIS AFTN INTO THIS EVENING. GALE FORCE WINDS WILL SUBSIDE
SATURDAY NIGHT AS THE LOW CONTINUES FURTHER EAST TOWARD THE CANADIAN
MARITIMES. BY THIS TIME...THE LOW WILL CONSOLIDATE WITH THE REMNANTS
OF HURRICANE EARL AND LINGER OVER THE NORTHERN CANADIAN MARITIME
INTO SUNDAY. A HIGH PRESSURE RIDGE WILL BUILD OVER THE UPPER GREAT
LAKES SUNDAY NIGHT INTO MONDAY...ALLOWING WINDS TO DECREASE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT SATURDAY FOR
     MIZ001-003.

  WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EDT SATURDAY FOR
     MIZ006.

LAKE SUPERIOR...
  GALE WARNING FROM 2 PM THIS AFTERNOON TO 2 AM EDT SUNDAY FOR
     LSZ249>251-266-267.

  GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT SATURDAY FOR
     LSZ246>248-265.

  GALE WARNING FROM 11 AM THIS MORNING TO 8 PM EDT SATURDAY FOR
     LSZ243>245-264.

  GALE WARNING UNTIL 2 AM EDT /1 AM CDT/ SATURDAY FOR LSZ162-
     240>242-263.

LAKE MICHIGAN...
  GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 AM EDT SATURDAY FOR
     LMZ221-248-250.

&&

UPDATE...TITUS
SYNOPSIS...VOSS
DISCUSSION...VOSS
AVIATION...PEARSON
MARINE...PEARSON
Hazardous weather outlook, Sep 3, 4:33 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EDT FRI SEP 3 2010

MIZ002-004-007-009>014-084-085-041200-
ONTONAGON-BARAGA-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
533 AM EDT FRI SEP 3 2010 /433 AM CDT FRI SEP 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001-003-005-006-041200-
KEWEENAW-NORTHERN HOUGHTON-MARQUETTE-ALGER-
533 AM EDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL GUST AS HIGH AS 55 MPH THIS AFTERNOON AND
TONIGHT ACROSS KEWEENAW AND ALGER COUNTIES. SEE THE LATEST NON-
PRECIPITATION WEATHER STATEMENT FOR DETAILS.

DUE TO WAVE HEIGHTS APPROACHING 20 FEET TONIGHT...SOME BEACH EROSION
AND COASTAL FLOODING IS POSSIBLE FROM MARQUETTE EASTWARD.

THERE IS A HIGH RISK OF DEADLY RIP CURRENTS ALONG THE BEACHES OF
MARQUETTE AND ALGER COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DUE TO WAVE HEIGHTS APPROACHING 20 FEET SATURDAY MORNING...SOME
BEACH EROSION AND COASTAL FLOODING IS POSSIBLE FROM MARQUETTE
EASTWARD.

THERE IS A HIGH RISK OF DEADLY RIP CURRENTS ALONG THE BEACHES OF
MARQUETTE AND ALGER COUNTIES THROUGH THE WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
533 AM EDT FRI SEP 3 2010 /433 AM CDT FRI SEP 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALES TO 45 KNOTS WILL DEVELOP TODAY AND CONTINUE THROUGH
TONIGHT. A FEW STORM FORCE GUSTS TO 50 KNOTS ARE ALSO POSSIBLE. SEE
THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST GALES TO 45 KNOTS ARE EXPECTED OVER THE EAST HALF THROUGH
SATURDAY EVENING. A FEW STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE
IN THE MORNING. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
533 AM EDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED. SEE THE LATEST MARINE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

In the hours before

Local storm report, Sep 3, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
355 PM EDT FRI SEP 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND GST 4 SW ROCK HARBOR        48.11N 88.54W
09/03/2010  M65 MPH          KEWEENAW           MI   MESONET

            OBSERVED BY THE OJIBWAY RAWS STATION ON ISLE ROYALE

&&

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Keweenaw

When
September 3, 3:00 PM EST to 8:00 PM EST
Where
Keweenaw forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Strong winds knocked down numerous trees throughout the county. Two campers in the Copper Harbor area sustained damage from downed trees.

High Wind, Marquette

When
September 3, 7:30 PM EST to 8:15 PM EST
Where
Marquette forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Numerous large trees were knocked down in the Big Bay area. Some of the trees were up to 20 inches in diameter. Trees were also knocked in Presque Isle Park in Marquette.

High Wind, Alger

When
September 3, 7:30 PM EST to 10:00 PM EST
Where
Alger forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Fallen trees knocked down power lines in downtown Munising. Wind gusts over 60 mph were reported in Grand Marais.

High Wind, Luce

When
September 3, 7:30 PM EST to 10:00 PM EST
Where
Luce forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Strong winds knocked down approximately 50 large trees at Muskallonge State Park on the evening of the 3rd and forced the evacuation of 343 people to Tahquamenon Area Schools in Newberry or to local motels. Trees fell on campers and blocked roads forcing park officials to close the park at 930 pm that evening. Campers were allowed to return to the park on the afternoon of the 4th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259939, 259941, 259943, 259944.